Hail, Randall
- When
- April 26, 3:00 PM CST to 3:01 PM CST
- Where
- Randall County, 1.49 mi NNW of Umbarger
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 34.970, -102.110
Severe thunderstorms developed and moved across much of the central and south central Texas Panhandle during the late afternoon and early evening hours producing large hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
Severe thunderstorms developed and moved across much of the central and south central Texas Panhandle during the late afternoon and early evening hours producing large hail and damaging thunderstorm wind gusts. There were no reports of injuries or fatalities.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 26, 1:43 PM CST, 1 hour 17 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AMARILLO TX 243 PM CDT THU APR 26 2012 .DISCUSSION... OLD FRONTAL BOUNDARY LIES NORTH TO SOUTH ACROSS FAR EASTERN NEW MEXICO AND THEN SOUTHEAST TO JUST SOUTH OF LUBBOCK EARLY THIS AFTERNOON. A DRYLINE WAS TAKING SHAPE FROM SOUTHEAST COLORADO INTO EASTERN NEW MEXICO JUST TO THE WEST OF THE FRONTAL BOUNDARY. UPPER LEVEL LOW WAS LOCATED OVER CENTRAL ARIZONA. LIFT OUT AHEAD OF THE UPPER LEVEL LOW WAS HELPING TO DEVELOP INITIAL CUMULUS AND SHOWERS OFF OF THE MOUNTAINS OF CENTRAL NEW MEXICO. UPPER LEVEL LIFT AND DIFFLUENCE WILL CONTINUE TO SPREAD SOUTHWEST TO NORTHEAST ACROSS THE NORTHWEST HALF OF THE CWA. THE STRONGEST THUNDERSTORMS ALONG WITH A FEW SEVERE ONES LATE THIS AFTERNOON AND THIS EVENING ARE EXPECTED TO BE MAINLY ACROSS THE NORTHWEST CWA. GENERALLY ALONG AND NORTHWEST OF A LINE FROM CHANNING TO DUMAS TO PERRYTON TO BEAVER. THE MAIN THREATS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS... HOWEVER...AN ISOLATED TORNADO WOULD NOT BE OUT OF THE QUESTION. THE COVERAGE OF STORMS MAY BE FAIRLY ISOLATED GIVEN THE LACK OF DEEP LOW LEVEL MOISTURE...BUT STORMS ARE EXPECTED TO INCREASE IN COVERAGE LATER TONIGHT...ESPECIALLY ACROSS THE NORTHERN CWA AS A PACIFIC COLD FRONT SWEEPS ACROSS THE REGION. WEST WINDS WILL BE PRETTY GUSTY FRIDAY MORNING BEHIND THE PACIFIC FRONT...BUT THEY ARE EXPECTED TO SLOWLY DIMINISH IN THE LATE AFTERNOON. WE REMOVED THE SHOWERS FROM THE NORTHERN CWA FOR FRIDAY NIGHT AS IT LOOKS LIKE THE UPPER LEVEL LOW WILL BE TOO FAR REMOVED FROM OUR AREA TO BRING US RAIN. THE WEATHER REMAINS UNSETTLED FROM THE LAST HALF OF THIS WEEKEND INTO EARLY NEXT WEEK. A BROAD UPPER LEVEL TROUGH WILL CARVE ITSELF OUT OVER THE NORTHERN ROCKIES AND PLAINS INTO SOUTH CENTRAL CANADA THROUGH EARLY NEXT WEEK. LOW LEVEL MOISTURE ALONG WITH SEVERAL UPPER LEVEL DISTURBANCE WILL COMBINE TO BRING US A DAILY CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY NIGHT THROUGH TUESDAY NIGHT. && .FIRE WEATHER... ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTHWEST TEXAS PANHANDLE ON FRIDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY VALUES DOWN AROUND 15 PERCENT. THE CHANCES OF RAIN FOR ALL OF THE PANHANDLES WILL INCREASE AGAIN BY THE LATER HALF OF THIS WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... AMARILLO TX 56 83 44 71 47 / 20 5 0 10 30 BEAVER OK 60 80 46 70 45 / 50 10 10 10 30 BOISE CITY OK 51 78 42 69 42 / 70 5 10 5 30 BORGER TX 60 86 51 73 48 / 30 5 5 10 30 BOYS RANCH TX 54 84 47 74 47 / 30 5 5 10 30 CANYON TX 56 85 44 72 48 / 20 5 0 10 30 CLARENDON TX 60 87 50 71 51 / 20 5 0 10 30 DALHART TX 49 79 45 72 44 / 40 5 5 10 30 GUYMON OK 57 80 46 72 44 / 50 10 10 10 30 HEREFORD TX 55 83 45 72 50 / 20 5 0 10 30 LIPSCOMB TX 61 82 48 71 47 / 50 10 5 10 30 PAMPA TX 55 81 46 70 50 / 20 5 0 10 30 SHAMROCK TX 61 88 50 73 52 / 20 5 0 10 30 WELLINGTON TX 62 91 53 74 56 / 20 5 0 10 30 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...NONE. OK...NONE. && 16/15
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AMARILLO TX 347 PM CDT THU APR 26 2012 OKZ001>003-TXZ001>020-270900- CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB- HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON- GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH- 347 PM CDT THU APR 26 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA PANHANDLES. .DAY ONE...THIS AFTERNOON AND TONIGHT. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM FOR THE WESTERN AND CENTRAL PANHANDLES. THUNDERSTORMS ARE POSSIBLE ACROSS PANHANDLES THROUGH TONIGHT. SOME OF THE STORMS MAY BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE PRIMARY HAZARDS. HOWEVER AN ISOLATED TORNADO WILL BE POSSIBLE. THE SEVERE WEATHER THREAT WILL BE THE GREATEST ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS PANHANDLE. CAUTION IS ADVISED ON AREA LAKES DUE TO STRONG SOUTHWEST TO WEST WINDS LATE TONIGHT. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ELEVATED FIRE WEATHER CONDITIONS WILL BE POSSIBLE ACROSS THE SOUTHWEST TEXAS PANHANDLE ON FRIDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITIES. THUNDERSTORMS WILL BE POSSIBLE SATURDAY NIGHT THROUGH TUESDAY NIGHT ACROSS MUCH OF THE OKLAHOMA AND TEXAS PANHANDLES. HOWEVER...THE PROBABILITY OF WIDESPREAD OR ORGANIZED SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THROUGH TONIGHT MAINLY ACROSS THE OKLAHOMA PANHANDLE AND THE NORTHWEST HALF OF THE TEXAS PANHANDLE. AREA FIRE MANAGERS AND EMERGENCY OFFICIALS SHOULD BE ALERT FOR POSSIBLE ELEVATED FIRE WEATHER CONDITIONS FRIDAY ACROSS THE SOUTHWEST TEXAS PANHANDLES.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE AMARILLO TX 355 PM CDT THU APR 26 2012 TXZ016-017-262130- DEAF SMITH TX-RANDALL TX- 355 PM CDT THU APR 26 2012 ...SIGNIFICANT WEATHER ADVISORY... THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 430 PM CDT FOR RANDALL AND DEAF SMITH COUNTIES. AT 352 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE MONITORING A STRONG THUNDERSTORM OVER UMBARGER...OR ABOUT 12 MILES WEST OF CANYON...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WINDS AROUND 50 MPH ARE POSSIBLE. PERSONS IN THE PATH OF THESE STORMS SHOULD CLOSELY MONITOR WEATHER RADIO OR OTHER MEDIA FOR OTHER UPDATES AND POSSIBLE WARNINGS. BE PREPARED TO TAKE ACTION IF A WARNING IS ISSUED. JOHNSON
The Amarillo radar (KAMA), 47 km away, was scanning. The volume nearest the first event began at 20:58 UTC.
12 hail, 8 thunderstorm wind. Local standard time, as filed.
An official National Weather Service storm survey revealed that a storage unit was destroyed by thunderstorm wind gusts just south of Rockwell Road and Interstate 27 on Joy Avenue. There were no reports of injuries or fatalities.
The public reported one inch diameter tree limbs blown down at the Palo Duro Creek Golf Course in the Hunsley Hills section of Canyon Texas in Randall county. There were no reports of injuries or fatalities.
The thunderstorm wind gusts were estimated by a trained spotter about seven miles southwest of Amarillo Texas in Randall county.
An amateur radio operator estimated the thunderstorm wind gusts about four miles north of Canyon Texas in Randall county.
The public reported that a fence and an empty tractor trailer semi truck had been blown over. There were no reports of injuries or fatalities.
A trained spotter estimated the thunderstorm wind gusts in the town of Fritch Texas in Hutchinson county. There were no reports of damage or injuries.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, April 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 375830, 375831, 375832, 375833, 375842, 375847, 375848, 375834, 375845, 375844, 375843, 375835, 375846, 375836, 375837, 375849, 375839, 375838, 375840, 375841.